Tornadoes · United States · Michigan · 2013

EF2 tornado, Beecher to Goodrich, Michigan, May 28, 2013

From Beecher to Goodrich, this EF2 tornado ran 5.1 miles across Genesee County on May 28, 2013, touching down at 9:30 PM EDT and reaching 500 yards wide. It killed nobody, and did $225,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mphthis tornado

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF2
Date
May 28, 2013
Touchdown
9:30 PM EDT (01:30 UTC)
Lifted
9:41 PM EDT (01:41 UTC)
On the ground
11 minutes
Path length
5.1 miles (8.2 km)
Path width
500 yards (457 m)
Deaths
0
Injuries
0
Property damage
$225,000
County
Genesee County
Touchdown point
42.852, -83.773
Lift-off point
42.898, -83.694
Record number
1305281930-01

The damage survey

41 damage points were recorded along this path by NWS DTX, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF2. The highest wind the damage implies is 132 mph.

  • Roofs lifted off of older (small to medium) commercial buildings.

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

A warm front spawned 6 tornadoes which impacted Shiawassee and Genesee Counties.

The tornado was rated an EF1 with maximum wind speeds of 105 mph. The maximum path width was 400 yards with a total path length of 2.3 miles. The tornado started at the southern end of Hasselbring Park and continued northeast to around the intersection of Harry Street and Humprey Avenue. The greatest damage occurred along Saginaw Street in between Holtslander and Downey Avenues. There was significant tree damage as well as damage to older commercial buildings of small to medium size.

The tornado was rated EF2 with maximum wind speeds of 115 mph. The maximum path width was 500 yards with a total path length of 5.1 miles. The tornado started along Odell Road south of Linden Road and continued to Fenton Road north of Baldwin Road. The greatest damage occurred along Thompson Road between Fairbanks and Jennings Roads. There was significant damage to homes, including removal of roofs, along with substantial tree damage.

The tornado was rated EF2 with a maximum wind speed of 130 mph. The maximum path width was 300 yards with a total path length of 4.6 miles. The tornado started near the intersection of Vassar Road and Pointe North Drive and continued to State Road near Perry Road. The greatest damage occurred near the intersection of Hegel Gale Roads. A house was nearly destroyed, along with a garage and external storage facilities wrecked.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

24 minutes of warning. NWS DTX issued a tornado warning for this county at 01:06 UTC, 24 minutes before the tornado touched down, in force until 01:30 UTC.

Issued (UTC)ExpiredProductOffice
01:06 UTC01:30 UTCTornado WarningDTX
01:13 UTC02:15 UTCTornado WarningDTX
02:24 UTC03:13 UTCTornado WarningDTX

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 01:01 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the tornado touched down at May 28, 7:14 PM EDT, 2 hours 16 minutes earlier.

Area forecast discussion, May 28, 7:14 PM EDT, 2 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
714 PM EDT TUE MAY 28 2013

.AVIATION...

//DISCUSSION...

WARM FRONT CURRENTLY LINED UP WEST/EAST BETWEEN THE I-69 AND M-59
CORRIDORS WILL FOCUS SCATTERED CONVECTION THIS EVENING AND TO SOME
EXTENT OVERNIGHT AS IT SLOWLY SHIFTS TO THE NORTH/NORTHEAST. BEST
COVERAGE OF SHRA/TSRA WILL OCCUR FROM FNT TO MBS WITH LESSER CHANCES
PTK/DET AND LITTLE/NO EXPECTATIONS FOR THE I-94 CORRIDOR NOW THAT
CONVERGENCE WITH FRONTAL BOUNDARY HAS SHIFTED NORTH. WHILE WIDELY
SCATTERED CONVECTIVE ACTIVITY WILL BE POSSIBLE INTO WEDNESDAY...THE
COVERAGE WILL BE MINIMAL AS BEST CONVERGENCE ALONG THE WARM FRONT
SHIFTS NORTH OF ALL TERMINALS. HENCE...WILL NOT INCLUDE SHRA/TSRA IN
FORECASTS BEYOND THIS EVENING.

FOR DTW...ASIDE FROM A STRAY SHOWER...CONVECTIVE THREAT HAS SHIFT TO
THE NORTH OF DTW THIS EVENING. CIGS AROUND 5KFT WILL BE POSSIBLE AT
TIMES WITHIN INCREASED LOW LEVEL MOISTURE WITHIN SOUTHWEST FLOW
SOUTH OF THE FRONT AND MINOR FOG...4-6SM...WILL BE POSSIBLE LATE AT
NIGHT.

//DTW THRESHOLD THREATS...

* LOW CONFIDENCE IN CEILINGS AOB 5000 FT THROUGH 04Z THIS EVENING.

&&

.PREV DISCUSSION...ISSUED 330 PM EDT TUE MAY 28 2013

SHORT TERM...TONIGHT

A DEEPENING LOW LEVEL MOISTURE PROFILE /DEWPOINTS SOLIDLY IN THE MID
60S/ CONTRIBUTING TO A VERY SLOWLY DESTABILIZING ENVIRONMENT THIS
AFTERNOON IN THE WAKE OF MCV SUPPORTED LINEAR SLIGHTLY ELEVATED
CONVECTIVE LINE NOW SEEN EXITING TO THE EAST.  WEAK WARM AIR
ADVECTION ON THE OUTER FRINGE OF THE INTRUDING WARM SECTOR AND MIXED
SOUTHWESTERLIES...COMBINED WITH A POCKETS OF THINNING CLOUD
COVER...EASING TEMPERATURES INTO THE MID AND UPPER 70S FROM THE I-94
CORRIDOR BACK THROUGH NORTHERN IN/SOUTHWEST LOWER MI.  GIVEN THE
ELEVATED BOUNDARY LAYER MOISTURE CONTENT...THIS IS SUFFICIENT TOWARD
GENERATING UPWARDS OF 1000-1500 J/KG OF MLCAPE ALONG THE NORTHERN
EXTENT OF THE EFFECTIVE LOW LEVEL INSTABILITY GRADIENT.  CORRIDOR OF
DEEPER INSTABILITY TRAILS BACK INTO PORTIONS OF SOUTHWEST
ILLINOIS...WHERE A SMALL CONVECTIVE CLUSTER CONTINUES TO LIFT
NORTHEAST.

MULTIPLE VERY MINOR PERTURBATIONS NOTED ON WATER VAPOR TRANSLATING
THROUGH THE DEEPER SOUTHWEST FLOW FROM THE SOUTHERN PLAINS INTO
MISSOURI/ILLINOIS.  LEAD WAVE LIFTING OFF THE END OF LAKE MICHIGAN
AT 19Z.  A SOLID LOW LEVEL GRADIENT REMAINS DRAPED ACROSS THIS
REGION...MAINTAINING A BELT OF 30-40 KNOT WINDS AT 850 MB.
THIS BROADER ASCENT RESULTING IN AN EXPANSION IN SHOWER/EMBEDDED
THUNDER COVERAGE ACROSS SOUTHWEST LOWER MI.  THE MAIN QUESTION
THROUGH THIS EVENING REMAINS WHETHER THE DEGREE OF BOUNDARY LAYER
DESTABILIZATION CAN EVER BECOME ADEQUATE ENOUGH TO SUPPORT ANYTHING
BEYOND A MORE GENERAL SCATTERED TO NUMEROUS SHOWER/THUNDERSTORM
OPPORTUNITY AS THIS FORCING FIELD WORKS ACROSS THE AREA.  SHOULD
MORE ROBUST DEVELOPMENT OF CONVECTION EMERGE UPSTREAM...THERE WILL
REMAIN THE POTENTIAL FOR SOME DEGREE OF UPSCALE GROWTH ALONG THE
INSTABILITY GRADIENT AND ON THE FRINGE OF THE EXPANDING MID LEVEL
CAP.  THIS WILL MAINTAIN AT LEAST AN ISOLATED SEVERE WIND GUST RISK
INTO THE LATE EVENING HOURS GIVEN SUFFICIENT DEEP LAYER
SHEAR.

LONG TERM...WEDNESDAY THROUGH MONDAY

UNSETTLED UPPER AIR AND JET STREAM PATTERNS THE NEXT FEW DAYS WILL
KEEP A CHANCE OF THUNDERSTORMS IN THE FORECAST FOR THE WORK WEEK.
CURRENT WV AND IR SATELLITE IMAGERY SHOWS THE NEXT FEATURE OF
INTEREST COMING ONSHORE IN THE NRN CA AND OR COAST IN THE FORM OF A
110KT JET STREAM. AS THIS JET PROGRESSES INLAND...IT WILL SHAPE AN UPPER
LEVEL TROUGH OVER THE UPPER MIDWEST THUR TO FRI. THE JET THEN
ACCELERATES TO 130KT DURING THE WEEKEND AS IT EXITS EASTERN CANADA.
SEVERAL JETLETS WILL INTERACT WITH THE MAIN JET STREAM AND UPPER
TROUGHS TO PRODUCE MESOSCALE FEATURES LEADING TO OUR SURFACE WEATHER
FORECAST THROUGH DAY 7.

TO START WEDNESDAY...THE SRN CWA WILL BE IN THE RIGHT REAR ENTRANCE
REGION OF A WEAK JETLET. DESPITE AN UPPER LEVEL RIDGE STABILIZING
THE REGION...THERE WILL BE ENOUGH VERTICAL MOTION AND NEAR
SATURATION IN THE MID-LEVELS TO CREATE A RAIN AND TSTORM THREAT MUCH
OF THE DAY. HIGH TEMPS BOTH WED AND THU WERE DERIVED FROM MIXING THE
H8 TEMPS OF 15/17 C RESPECTIVELY TO YIELD 86/88. THERMAL PROFILE
SHOWS LIFTED INDICES OF -4 AND -6 WED/THU WITH CAPE VALUES 1500 TO
3000 J/KG DURING PEAK HEATING OF THE RESPECTIVE DAYS. WHILE FORCING
FOR WED IS RESTRICTED TO LAKE BREEZES, OUTFLOWS, OR THERMAL
LOWS...THURS OFFERS THE EASTERN EDGE OF A FRONTAL BOUNDARY LIFTING
INTO MICHIGAN WITH MORE OUTFLOWS ALSO POSSIBLE.

THE SURFACE REFLECTION OF THE AFORE MENTIONED UPPER TROUGH OVER THE
MIDWEST WILL PLOW THROUGH THE REGION FRI THROUGH SAT NIGHT. THE LOW
IS LARGE IN SURFACE AREA WITH HIGH COLUMN RH AND RESULTANT PW NEAR
1.50 INCHES.  ONCE THE SFC LOW/FRONT MOVES THROUGH EARLY SUN...THE
UPPER TROUGH WILL REMAIN IN PLACE IN THE GREAT LAKES. COLD/DRY AIR
ADVECTION THROUGH MONDAY WILL LEAD TO A DROP IN TEMPERATURES AND OUR
FIRST PROLONGED DRY SPELL IN A WHILE.

MARINE...

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL TRACK ACROSS
THE REGION THROUGH TONIGHT AS A MOIST AND UNSTABLE ENVIRONMENT MOVES
IN BEHIND A WARM FRONT.  WINDS WILL SHIFT TO SOUTHWESTERLY IN THE
WAKE OF THIS FRONT.  AMPLE MOISTURE ADVECTION ALONG AND IN THE WAKE
OF THE SURFACE FRONT MAY PRODUCE EXTENSIVE FOG OVER THE COLDER OPEN
WATERS OF LAKE HURON TONIGHT...POSSIBLY LASTING INTO THE DAY
WEDNESDAY. SOUTHERLY WINDS AND PERSISTENT MOIST AND UNSTABLE AIR
WILL LEAD TO PERIODIC THUNDERSTORM CHANCES INTO THE WEEKEND.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LAKE HURON...NONE.
LAKE ST CLAIR...NONE.
MI WATERS OF LAKE ERIE...NONE.

&&

AVIATION.....DG
SHORT TERM...MR
LONG TERM....MM
MARINE.......MR

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Hazardous weather outlook, May 28, 7:40 PM EDT, 1 hour 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
740 PM EDT TUE MAY 28 2013

MIZ047>049-053>055-060>063-068>070-075-076-082-083-292015-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER-
ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE-
740 PM EDT TUE MAY 28 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN.

.DAY ONE...TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TONIGHT. THERE IS A
SLIGHT CHANCE OF SEVERE WEATHER WITH THESE THUNDERSTORMS WITH THE
HIGHEST PROBABILITY OF SEVERE WEATHER THROUGH 10 PM NORTH OF THE
M 59 CORRIDOR.

THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 60
MPH AND HAIL TO ONE HALF INCH DIAMETER. AN ISOLATED TORNADO STILL
CANNOT BE RULED OUT. ANY THUNDERSTORM WILL BE CAPABLE OF PRODUCING
VERY HEAVY RAINFALL AND FREQUENT LIGHTNING. THUNDERSTORMS WILL MOVE
TO THE EAST AT 35 MPH.

A WARM FRONT SLOWLY LIFTING THROUGH THE REGION TONIGHT WILL BRING
INCREASINGLY HUMID CONDITIONS. THE PROXIMITY TO THE SURFACE FRONT
AND UPPER LEVEL DISTURBANCES ARRIVING FROM THE WEST WILL LEAD TO
PERIODIC THUNDERSTORM DEVELOPMENT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY THROUGH SUNDAY AS A
WARM AND HUMID AIRMASS RESIDES OVER THE REGION. MULTIPLE UPPER
LEVEL DISTURBANCES TRAVERSING THE REGION WITHIN THIS UNSTABLE
AIRMASS WILL PROVIDE THE CHANCES FOR MULTIPLE ROUNDS OF
THUNDERSTORMS OVER THE NEXT SEVERAL DAYS.

.SPOTTER INFORMATION STATEMENT...

DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.
SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

LCZ422-423-460-LEZ444-LHZ361>363-421-422-441>443-462>464-292015-
ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI-
LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT
BEYOND 5 NM OFF SHORE-
LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM
OFF SHORE-
LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE-
OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW
BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE-
LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE-
LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE-
740 PM EDT TUE MAY 28 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
HURON AND LAKE ST CLAIR.

.DAY ONE...TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TONIGHT. THERE IS A
SLIGHT CHANCE OF SEVERE WEATHER WITH THESE THUNDERSTORMS. THE
HIGHEST PROBABILITY OF SEVERE WEATHER WILL OCCUR THROUGH 10 PM. THE
STRONGEST STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 60 MPH
AND HAIL TO ONE HALF INCH DIAMETER. AN ISOLATED TORNADO STILL CANNOT
BE RULED OUT. ANY THUNDERSTORM WILL BE CAPABLE OF PRODUCING VERY
HEAVY RAINFALL AND FREQUENT LIGHTNING. THUNDERSTORMS WILL MOVE TO
THE EAST AT 35 MPH.

A WARM FRONT SLOWLY LIFTING THROUGH THE REGION TONIGHT WILL BRING
INCREASINGLY HUMID CONDITIONS. THE PROXIMITY TO THE SURFACE FRONT
AND UPPER LEVEL DISTURBANCES ARRIVING FROM THE WEST WILL LEAD TO
PERIODIC THUNDERSTORM DEVELOPMENT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY THROUGH SUNDAY AS A
WARM AND HUMID AIRMASS RESIDES OVER THE REGION. MULTIPLE UPPER
LEVEL DISTURBANCES TRAVERSING THE REGION WITHIN THIS UNSTABLE
AIRMASS WILL PROVIDE THE CHANCES FOR MULTIPLE ROUNDS OF
THUNDERSTORMS OVER THE NEXT SEVERAL DAYS.

.SPOTTER INFORMATION STATEMENT...

DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.
SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

MR/DG

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).

In the hours before

Special weather statement, May 28, 3:31 PM EDT, 5 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
331 PM EDT TUE MAY 28 2013

MIZ069-070-282015-
MACOMB-OAKLAND-
331 PM EDT TUE MAY 28 2013

...SIGNIFICANT WEATHER ADVISORY...

AT 328 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR TROY...MOVING EAST AT 45 MPH.

ONE HALF INCH DIAMETER HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO
GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS
STORM.

* THE THUNDERSTORM WILL BE NEAR...
  MACOMB TOWNSHIP AND MOUNT CLEMENS BY 345 PM EDT...
  NEW BALTIMORE BY 355 PM EDT...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

OROW
Special weather statement, May 28, 8:11 PM EDT, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
811 PM EDT TUE MAY 28 2013

MIZ053-060-061-068-069-290100-
GENESEE-LIVINGSTON-OAKLAND-SAGINAW-SHIAWASSEE-
811 PM EDT TUE MAY 28 2013

...SIGNIFICANT WEATHER ADVISORY...

AT 808 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF THUNDERSTORMS ALONG A LINE EXTENDING FROM OWOSSO TO 15
MILES SOUTHWEST OF LAINGSBURG...MOVING EAST AT 35 MPH.

PEA SIZE HAIL...WIND GUSTS NEAR 40 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...AND HEAVY DOWNPOURS...ARE LIKELY WITH THESE STORMS.

SOME STRENGTHENING IS POSSIBLE THROUGH 900 PM.

* THUNDERSTORMS WILL BE NEAR...
  PERRY AND LENNON BY 820 PM EDT...
  FLUSHING AND MORRICE BY 825 PM EDT...
  SWARTZ CREEK BY 830 PM EDT...
  FLINT BY 835 PM EDT...
  GAINES BY 840 PM EDT...
  BURTON AND BYRON BY 845 PM EDT...
  HOLLY BY 845 PM EDT...
  DAVISON BY 850 PM EDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

BT
Local storm report, May 28, 8:56 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
856 PM EDT TUE MAY 28 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0848 PM     FUNNEL CLOUD     PERRY                   42.82N 84.23W
05/28/2013                   SHIAWASSEE         MI   BROADCAST MEDIA

            MEDIA REPORTS A BRIEF FUNNEL CLOUD NEAR PERRY.

&&

RKULIK
Local storm report, May 28, 9:08 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
908 PM EDT TUE MAY 28 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0847 PM     TSTM WND DMG     4 W PERRY               42.81N 84.31W
05/28/2013                   SHIAWASSEE         MI   AMATEUR RADIO

            MULTIPLE TREES AND WIRES DOWNED IN THE 7000 BLOCK OF
            LANSING ROAD IN PERRY. POSSIBLE TORNADO DAMAGE.

&&

RKULIK
Local storm report, May 28, 9:18 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
918 PM EDT TUE MAY 28 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0848 PM     TSTM WND DMG     4 W PERRY               42.81N 84.30W
05/28/2013                   SHIAWASSEE         MI   AMATEUR RADIO

            DOWNED TREE PULLED WIRES FROM HOUSE. POSSIBLE TORNADO
            DAMAGE.

0902 PM     TORNADO          4 N FLINT               43.08N 83.69W
05/28/2013                   GENESEE            MI   LAW ENFORCEMENT

            TORNADO REPORTED ON THE GROUND AT SAGINAW AND CORNELL
            ROADS

&&

RKULIK
Local storm report, May 28, 9:30 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
930 PM EDT TUE MAY 28 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0843 PM     TSTM WND DMG     2 SW PERRY              42.81N 84.26W
05/28/2013                   SHIAWASSEE         MI   BROADCAST MEDIA

            TREES DOWNED ON BEARD ROAD

&&

RKULIK

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Detroit, MI (KDTX), 00:00Z

1.5 hours before the tornado, 30 km from the path. May 29, 2013.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2013-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1071 joules per kilogram, CIN -8, lifted condensation level 621 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Detroit, MI at 00:00Z on 2013-05-29The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 307 square meters per square second, 0 to 6 km bulk shear 38 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1071 J/kg
Mixed-layer CIN
-8 J/kg
Surface CAPE
1089 J/kg
Mixed-layer LCL
621 m above ground
0-6 km bulk shear
38 kt
0-1 km bulk shear
35 kt
0-1 km storm-relative helicity
307 m²/s²
0-3 km storm-relative helicity
431 m²/s²
Significant tornado parameter
1.9
Supercell composite
10.8
0-3 km lapse rate
5.3 K/km

Open this sounding in Storm Lab

Detroit, MI (KDTX), 12:00Z

10.5 hours after it, 30 km from the path. May 29, 2013.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2013-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 554 joules per kilogram, CIN -55, lifted condensation level 805 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Detroit, MI at 12:00Z on 2013-05-29The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 87 square meters per square second, 0 to 6 km bulk shear 50 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
554 J/kg
Mixed-layer CIN
-55 J/kg
Surface CAPE
56 J/kg
Mixed-layer LCL
805 m above ground
0-6 km bulk shear
50 kt
0-1 km bulk shear
29 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
145 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.5
0-3 km lapse rate
5.2 K/km

Open this sounding in Storm Lab

The surface observations

Flint (FNT), 10 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
23:53 UTC7167170° 6 kt1009.8-RA BR
00:22 UTC71.666.20° 0 kt1009.8TS BR
00:53 UTC7067120° 9 kt1008.8-TSRA BR
01:27 UTC71.666.20° 0 kt1009.1-RA BR
01:29 UTC71.666.2110° 3 kt1009.1VCTS RA BR
01:53 UTC71670° 0 kt1009.5
02:31 UTC71.666.2180° 9 kt1009.1VCTS
02:53 UTC7367200° 8 kt1009.5VCTS
03:09 UTC73.466.2210° 6 kt1009.5

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Detroit radar (KDTX), 29 km away, was scanning. The volume nearest the touchdown began at 01:28 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
00:10 UTCHEAVY RAIN 1.812 Nne East LansingIngham, MIRAINFALL OVER THE PAST 8 HOURS.
00:25 UTCTSTM WND DMG2 Ene BathClinton, MISTRONG THUNDESTORM WINDS BELOW DOWN SEVERAL TREES ON THE ROAD BY CENTER AND EAST HERBISON ROAD. THE TIME IS BASED ON RADAR IMAGES.
00:43 UTCTSTM WND DMG2 Sw PerryShiawassee, MITREES DOWNED ON BEARD ROAD
00:47 UTCTSTM WND DMG4 W PerryShiawassee, MIMULTIPLE TREES AND WIRES DOWNED IN THE 7000 BLOCK OF LANSING ROAD IN PERRY. POSSIBLE TORNADO DAMAGE.
00:47 UTCTORNADO 04 W PerryShiawassee, MITHE TORNADO WAS RATED EF0 WITH MAXIMUM WINDS TO 75 MPH. PATH WIDTH WAS 50 YARDS...PATH LENGTH 3/4 MILE. THE TORNADO STARTED AT LANSING AND WARNER ROADS. IT FOLLOWED LANSING ROAD AND THEN CROSSED I-69. THE TORNADO ENDED A
00:48 UTCFUNNEL CLOUDPerryShiawassee, MIMEDIA REPORTS A BRIEF FUNNEL CLOUD NEAR PERRY.
00:48 UTCTSTM WND DMG4 W PerryShiawassee, MIDOWNED TREE PULLED WIRES FROM HOUSE. POSSIBLE TORNADO DAMAGE.
00:52 UTCTORNADO 0MorriceShiawassee, MITHE TORNADO WAS RATED EF0 WITH MAXIMUM WINDS TO 75 MPH. PATH WIDTH WAS 50 YARDS...PATH LENGTH 1/2 MILE. THE TORNADO STARTED AT BETHEMY CEMETARY AND MOVED NORTHEAST...ENDING AT W BRITTON AND HIDDEN RIDGE ROADS. TREES WERE
00:52 UTCTORNADO3 Ene PerryShiawassee, MITREES DOWNED
01:01 UTCTORNADO 14 N FlintGenesee, MITHE TORNADO WAS RATED AN EF1 WITH MAXIMUM WIND SPEEDS OF 105 MPH. THE MAXIMUM PATH WIDTH WAS 300 YARDS WITH A TOTAL PATH LENGTH OF 2.3 MILES. THE TORNADO STARTED AT THE SOUTHERN END OF HASSELBRING PARK AND CONTINUED NORT
01:02 UTCTORNADO4 N FlintGenesee, MITORNADO REPORTED ON THE GROUND AT SAGINAW AND CORNELL ROADS
01:05 UTCTORNADO4 N FlintGenesee, MITREES SHEERED OFF TOP
01:09 UTCTSTM WND DMG5 Se ClioGenesee, MIPOWER OUT ALONG DORT HIGHWAY FROM I-475 TO STANLEY
01:09 UTCTORNADO 13 Nw ByronShiawassee, MITHE TORNADO WAS RATED EF1 WITH MAXIMUM WINDS TO 100 MPH. PATH WIDTH 400 YARDS...PATH LENTH 10 MILES. TORNADO STARTED JUST SOUTH OF THE BRITTON AND GRAND RIVER ROADS INTERSECTION. THE TORNADO MOVED NORTHEAST NEAR THE CITI
01:10 UTCTORNADOByronShiawassee, MIGARAGE, HOUSE AND BARN DAMAGE
01:28 UTCTSTM WND DMG5 Nnw FentonGenesee, MILARGE TREE LIMBS DOWNED AS WELL AS TREES DOWNED ON THOMPSON ROAD BETWEEN LINDEN AND JENNINGS ROADS.
01:29 UTCTSTM WND DMG5 Se Swartz CreekGenesee, MIHOUSE LEVELED ON SOUTH JENNINGS ROAD
01:30 UTCTORNADO 25 Nnw FentonGenesee, MITHE TORNADO WAS RATED EF2 WITH MAXIMUM WIND SPEEDS OF 115 MPH. THE MAXIMUM PATH WIDTH WAS 500 YARDS WITH A TOTAL PATH LENGTH 2.8 MILES. THE TORNADO STARTED ALONG ODELL ROAD SOUTH OF LINDEN ROAD AND CONTINUED TO TORREY RO
01:35 UTCTSTM WND DMG5 Wsw Grand BlancGenesee, MIOVER A DOZEN TREES DOWNED ACROSS A QUARTER MILE STRETCH OF BALDWIN ROAD JUST WEST OF FENTON ROAD. POSSIBLE TORNADO DAMAGE.
01:37 UTCTORNADO5 N FentonGenesee, MIBARN COLLAPSE ON TORREY ROAD BETWEEN BALDWIN AND RAY ROADS
01:38 UTCTORNADO4 Sw Grand BlancGenesee, MIBAR COLLAPSED,PEOPLE TRAPPED, EMERGENCY PERSONNEL ON SCENE.
01:54 UTCTORNADO 24 E Grand BlancGenesee, MITHE TORNADO WAS RATED EF2 WITH A MAXIMUM WIND SPEED OF 130 MPH. THE MAXIMUM PATH WIDTH WAS 300 YARDS WITH A TOTAL PATH LENGTH OF 4.6 MILES. THE TORNADO STARTED NEAR THE INTERSECTION OF VASSAR ROAD AND POINTE NORTH DRIVE
01:56 UTCTSTM WND DMG4 Ese Grand BlancGenesee, MITREE DOWNED ACROSS MCCANDLISH ROAD
01:58 UTCFUNNEL CLOUD2 Se GoodrichGenesee, MIREPORT OF FUNNEL CLOUD AND DEBRIS ON M15 BETWEEN GREEN AND KIPP ROADS
02:00 UTCTSTM WND DMG1 Ene GoodrichGenesee, MITREES AND WIRES DOWNED ON EAST HEGEL. UNABLE TO GO NORTH TOWARDS ATLAS DUE TO TREES AND WIRES DOWN. PEOPLE REPORTED TRAPPED IN HIGH SCHOOL
02:00 UTCTORNADO1 W GoodrichGenesee, MIREPORTS OF SIGNIFICANT DAMAGE TO HOMES NEAR HEGAL AND GALE ROADS. ONE HOME WAS REPORTED LEVELED.
02:00 UTCTORNADO4 E Grand BlancGenesee, MITORNADO REPORTED ON THE GROUND NEAR GOODRICH HIGH SCHOOL
02:03 UTCTSTM WND DMG3 E GoodrichLapeer, MIHOMES DESTROYED ON HEGEL ROAD. PEOPLE REPORTED TRAPPED IN HOMES.
02:40 UTCTSTM WND DMGGoodrichGenesee, MITREE UPROOTED NEAR HILL ROAD EAST OF M15. TIME OF EVENT IS ESTIMATED.
03:45 UTCHEAVY RAIN 1.61OkemosIngham, MIDAILY RAINFALL TOTAL.
04:00 UTCHEAVY RAIN 1.49PontiacOakland, MI24 HR TOTAL PONTIAC AIRPORT
04:00 UTCHEAVY RAIN 2.67FlintGenesee, MI24 HR TOTAL FLINT BISHOP AIRPORT
04:21 UTCHAIL 0.55 Sw FlintGenesee, MILINDEN AND MILLER ROADS AT THE GENESEE VALLEY MALL

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2013 tornado in MichiganEvery tornado in Michigan since 1950Warnings in force in Michigan nowThe forecast where you are

The other tornadoes of May 28, 2013

24 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 283:08 PM CDTEF0Beaver, OK0.825
May 283:29 PM CDTEF0Beaver, OK1.825
May 284:16 PM CDTEF3Nemaha, KS4.4900
May 284:20 PM CDTEF1Nemaha, KS0.050
May 283:23 PM MDTEF0Sioux, NE6.375
May 284:45 PM CDTEF1Nemaha, KS0.050
May 284:05 PM MDTEF0Box Butte, NE2.250
May 285:33 PM CDTEF0Ottawa, KS0.025
May 285:45 PM CDTEF3Ottawa, KS2.31,000
May 287:35 PM EDTEF1Erie, PA1.7505$75,000
May 286:37 PM CDTEF0Barton, KS4.250
May 286:40 PM CDTEF0Rush, KS0.675
May 286:45 PM CDTEF0Deaf Smith, TX2.175
May 287:53 PM EDTEF1Erie, PA17.81502$300,000
May 286:13 PM MDTEF1Bennett, SD0.1201$100,000
May 288:47 PM EDTEF0Shiawassee, MI0.760$30,000
May 288:52 PM EDTEF0Shiawassee, MI0.5100$50,000
May 289:01 PM EDTEF1Genesee, MI2.3400$100,000
May 289:09 PM EDTEF1Shiawassee, MI9.9550$110,000
May 288:18 PM CDTEF0Grundy, IL1.920$5,000
May 289:25 PM EDTEF0Warren, PA2.850$10,000
May 289:54 PM EDTEF2Genesee, MI4.6300$350,000
May 289:58 PM EDTEF1Warren, PA4.2100$2,000
May 289:06 PM CDTEF0Deaf Smith, TX2.1150

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.